|Disability with HIV and Chronic pain,Fatigue
Jan 18, 2001
I am 42 years old and have been hiv+ since 1990. My RBC are 3.24, I'm Male, I can barely go a complete day at work and am beginning to develop or catch various infections. I am a nurse working in a Clinical setting, walk in. Due to meds or what I have developed spinal stenosi and quiet a bit of osteoarthritis in my spine. 98 and 99 I had ruptured disc at L4 bilaterally. Surgery got me walking but since I am continuing to have siatic nerve pain and look for another option to control. To function I am on 60mg oxycontin BID and usually have to take tid running out and don't know now what to do. I know I am not dependant mentally on them but to function I am physically dependant. I have developed severe carpal tunnel bilaterally. and am constantly fatigued. Don't know what to do. Have often thought of stopping my meds, but realize a death sentence would follow. I take NORVIR, Combivir and Azt which has been taken since inception of the disease. I have disability ins. through work but don't know how to approach a physician or anyone to see if I would be eligible to get. I feel like I can hardly go anymore with the pain fatigue, and weight loss has been from 230lbs to now at 163. I am 6'4 and use to be very muscular. Its all gone, I look skeletal. Any advise for Me? James P.S. no one I work with including the Drs. are aware of my status. Employee health at inception knew, but I am probably lost in the paper work, so only my physician knows and the few that have done back surgery and testing. Viral load is undetectable. Again please advise. thanks so much
Response from Dr. Frascino
First of all you should definitely talk with your HIV specialist about disability. From your brief history -- spinal stenosis, chronic siatic pain, bilateral carpal tunnel syndrome, significant weight loss, osteoarthritis of the spine and HIV disease -- it would seem to me that you certainly would unquestionably qualify!
Second you mention that you are on Norvir, combivir, and AZT. Actually combivir has AZT in it as one of its two components. Are you perhaps taking a double dose of AZT? If so, you should be checked for possible side effects related to high-dose AZT. These would include bone marrow suppression -- anemia, neutropenia, thrombocytopenia, muscle inflammation -- myositis, nausea, and fatigue.
Thirdly, are you seeing an HIV specialist? If not you should seek out a consultation. Why have you lost so much weight and muscle mass? The chronic pain syndrome can most likely be better managed as well. You need to let your physician know how much oxycontin you are taking to control your pain.
Fourthly, your fatigue needs to be evaluated. It may be related to any of a number of things including your HIV disease, the amount of pain med you are taking, hormonal imbalances such as low testosterone, drug side effects -- particularly if you are taking a double dose of AZT, or your weight loss/wasting.
Fifthly, if you feel you need to keep your HIV status confidential for now, check with your local AIDS Service Organizations in your area for a recommendation to an AIDS specialist who can help you sort all this out. It's great that your viral load is undetectable but you have many other problems that need attention. You have disability insurance -- now is the time to use it.
Good luck. With proper care you should see significant improvement. Don't delay!
fatigue and body aches
LONGEVITY OF REPLACEMENT THERAPY
- Itchy Vagina After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Sore On Mouth After Breast Sucking Worried I Have HIV
- Tingling In Fingers After Drinking Water Worried I Have HIV
- Tingling In Fingers After Touching Vaginal Secretions Worried I Have HIV
- Does Genital Warts Virus Ever Go Away?
- Full Form Of Std
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.